Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Hair loss help! Anyone used Regaine/minoxidil and spironolactone?

(13 Posts)
MakeupLover1 Thu 16-Mar-17 14:27:34

I'm 42 years old and after many years of gradually thinning hair I need some serious help. My already fine hair has been thinning for so long that I've probably lost about half of my hair now. It's worse on top, my scalp can easily be seen. Both temples have lost lots of hair to the point that my right temple is now almost bald.

I saw a dermatologist who has confirmed my fear, it's genetic, androgenetic alopecia. She has recommended 5% Regaine foam (minoxidil being the active ingredient) and taking spironolactone pills. I've done some reading and know that the pills can have side effects like more frequent periods, sore boobs and reduced sex drive. Both the pills and Regaine foam can also cause a big increase in hair shedding for several weeks or months. This is scary for someone with already very thin hair!

So I'm asking if anyone has experience of using either of these treatments? If so, did you go through the increased hair shedding? If so, how long did it last and did it grow back? I know that these treatments probably won't regrow hair from dead follicles but I would hope that they would eventually reduce the rate of hair loss.

Any input would be really appreciated. This is really getting me down. If all else fails I'll wait until it's really bad then resort to wearing a wig!

Aquamarine70 Thu 16-Mar-17 14:48:00

I have Androgenic Alopecia. I tried spironalactone. It gave me bad headaches. I also tried Yasmin & Yaz pills but had to stop due to side effects. I didn't try Minoxidil as I have to wash & dry my hair every other day & straighten it to make it look decent. I didn't want to put any product on it that would make it greasy or lank. Mine is thinning all over so it's hard to put it in all over.
No vitamins or minerals will help as it's a sensitivity to the testosterone in the scalp that causes the hair to go into the falling out stage quicker.
I lost my hair after the birth of my daughter. I was first diagnosed with Chronic Telogen Efluvium meaning the hair sheds in large amounts quickly. My daughter is 13 now & my hair still sheds more than it should. I take iron but nothing makes any difference.
I was told the meds I tried may help in some cases but you have to take them forever. If you stop you will get a massive shedding.
I couldn't put up with the side effects so couldn't take any medication.

Aquamarine70 Thu 16-Mar-17 14:48:37

I also wear clip in hair extensions to give some thickness around the sides.

MakeupLover1 Thu 16-Mar-17 15:40:14

Thanks Aquamarine70 for your reply. I was given Yaz a while ago then decided against taking it because of the nightmare stories I've heard of people being in it and after they stopped it.
I'm considering trying the Regaine foam as you can put it on at night then wash it out in the morning. As you say though, thinning is widespread so I'd have to use double the amount they say to cover the areas that need it. I'm thinking that at least this shouldn't have side effects like the spironolactone but it still might cause an increased shed initially.
I've looked at websites for hair loss which cover topics like wearing artificial hair. I'm wondering if hair extensions or a topper would be difficult to wear as my hair is a soft red/brown and hard to match colourwise.
One part of me says try the treatment, I might regret never knowing if it would help. The other part of me says leave it and cope with it getting worse. It's not easy is it?!

allegretto Thu 16-Mar-17 15:47:37

I have the same diagnosis and use minoxodil but haven't noticed any difference tbh. I don't think I could use extensions as you'd just be able to see them as I don't have enough hair to cover them up!

RatherBeRiding Thu 16-Mar-17 15:50:34

Same diagnosis - used Minoxidil at both 2% and 5% for years. Saw no difference except it made my hair look greasy. I stopped using it a few months ago - still no difference! It doesn't work for everyone.

MakeupLover1 Thu 16-Mar-17 15:51:38

Hi allegretto. How long have you used the minoxidil for? Is is the 2% or 5%? Did you have any increased shedding? The 5% is supposed to be more effective the dermatologist said

allegretto Thu 16-Mar-17 20:36:30

5%. I used it for about 6 months and gave up as I couldn't see any difference and have just started again. I didn't notice any increase in shedding but it didn't seem to stop it either.

sufferingicecakes Thu 16-Mar-17 22:26:41

I have the same problem. I have used various brands of minoxidil (I usually import it from the states as it works out cheaper) and it is hard to tell if I suffer from the initial shedding as my hair sheds anyway, when I am not using it. It is certainly worth a try. You will not see a miraculous difference but it certainly does promote more growth in my hair and I can see it at the temples and hair line. The reason I take it for a while and then stop is that it also increases some facial hair.

If you read the blurb that comes with minoxidil it talks about a 15% (or something similar) increase in hair count.

Aquamarine70 Fri 17-Mar-17 03:00:04

I was told to use the Men's Rogaine which I assume is the 5% one. I am in Australia but I think the same strength is universal. They sell a Women's & men strength here.

MakeupLover1 Fri 17-Mar-17 14:20:32

Hi sufferingicecakes, thanks for your reply. I'm thinking that I might give the 5% foam a try. Even if it doesn't cause regrow the for me I'm just hoping it will slow the hair loss. I hope it works for you

schoolnut123 Fri 17-Mar-17 21:26:13

Hi. I am suffering from FPHL. I've been using Regaine for women 2% for nearly 2 weeks (Tuesday). Noticed a bit of shedding this evening so a little worried. Have been experiencing a few headaches with the Regaine, was advised to use 5% but could only get 2% from chemist at the time. I will be increasing to 5% once I've finished using the 2%.

MakeupLover1 Sun 19-Mar-17 11:06:51

Hello schoolnut. Do let me know how you continue to progress. I'll be really interested to know if the shedding increases and if so how long it lasts for. Also will be interested to see if you experience anything different using the 5%

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now